Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse on a medical-surgical unit. Mr. Johnson, a 68-year-old with a 40-pack-year smoking history and severe COPD, is admitted with increased shortness of breath and productive cough. His SpO2 on room air is 85%. You draw an ABG after initiating 2L/min of oxygen via nasal cannula, which reveals the values in the question.
Nursing Intervention Strategy:
1. Immediate Assessment (Priority): Approach the patient. Visually assess his work of breathing—note tachypnea, shallow breaths, use of sternocleidomastoid and intercostal muscles (accessory muscle use), pursed-lip breathing, and tripod positioning. Auscultate lung sounds for wheezes, diminished breath sounds, or crackles.
2. Monitor & Act: Apply continuous pulse oximetry. Titrate oxygen carefully to achieve SpO2 88-92% per COPD guidelines to avoid suppressing the hypoxic drive. Notify the respiratory therapist and provider immediately with the ABG results and your assessment.
3. Implement Orders: Administer nebulized bronchodilators (e.g., albuterol/ipratropium) and IV corticosteroids as ordered. Assist the patient into a position of comfort that maximizes lung expansion (high Fowler's).
4. Secondary Assessments: Once the immediate respiratory assessment is complete and interventions are underway, perform a focused neurological assessment (LOC, orientation) and cardiac assessment (heart rate, rhythm, blood pressure) to monitor for effects of hypercapnia and hypoxemia.
5. Patient Education & Evaluation: Coach the patient on effective coughing techniques and energy conservation. Evaluate the effectiveness of interventions by reassessing respiratory effort, breath sounds, and follow-up ABG or SpO2 values.
Patient Safety and Precautions:
* Key Point! Oxygen Caution in COPD: Never automatically apply high-flow oxygen. Use the lowest flow rate necessary to achieve target SpO2. Be vigilant for signs of increasing somnolence after oxygen administration, which may indicate CO2 narcosis.
* Monitor for side effects of bronchodilators (tachycardia, tremors) and corticosteroids (hyperglycemia, mood changes).
* Ensure the patient's call light is within reach and that he understands to call for help immediately if his breathing worsens.
Nursing Procedure & Medication Flow
Administering a Nebulized Bronchodilator (e.g., Albuterol):
1. Perform hand hygiene and don PPE.
2. Assemble nebulizer kit, connect to air/oxygen source.
3. Pour the prescribed medication into the nebulizer cup.
4. Place mouthpiece in patient's mouth or apply mask securely.
5. Turn on the compressor. Instruct the patient to take slow, deep breaths through the mouth.
6. Treatment is complete when no more mist is produced (approx. 10-15 mins).
7. Monitor heart rate and breath sounds before and after treatment.
8. Clean the nebulizer kit per facility protocol to prevent infection.
A Word from Your Senior Nurse
"Remember, an ABG is just a snapshot of a moment in time. Your physical assessment of the patient is the real-time movie. A patient with a 'bad' ABG who is alert, talking in sentences, and breathing comfortably is in a very different situation than one with the same ABG who is drowsy and using every accessory muscle to breathe. Always treat the patient, not just the number. In an NCLEX question, the numbers guide you to the system in crisis, but your nursing judgment—using the ABCs and Maslow's—will always point you to the right priority. This integrative thinking is what makes a great nurse!"